Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 

 

Statistical properties of generalized discrepancies


Authors: Christine Choirat and Raffaello Seri
Journal: Math. Comp. 77 (2008), 421-446
MSC (2000): Primary 65D30, 60F05, 68U20, 65C05, 11K45
Published electronically: September 12, 2007
MathSciNet review: 2353960
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: When testing that a sample of $ n$ points in the unit hypercube $ \left[0,1\right]^{d}$ comes from a uniform distribution, the Kolmogorov-Smirnov and the Cramér-von Mises statistics are simple and well-known procedures. To encompass these measures of uniformity, Hickernell introduced the so-called generalized $ \mathcal{L}^{p}$-discrepancies. These discrepancies can be used in numerical integration through Monte Carlo and quasi-Monte Carlo methods, design of experiments, uniformity testing and goodness-of-fit tests. The aim of this paper is to derive the statistical asymptotic properties of these statistics under Monte Carlo sampling. In particular, we show that, under the hypothesis of uniformity of the sample of points, the asymptotic distribution is a complex stochastic integral with respect to a pinned Brownian sheet. On the other hand, if the points are not uniformly distributed, then the asymptotic distribution is Gaussian.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65D30, 60F05, 68U20, 65C05, 11K45

Retrieve articles in all journals with MSC (2000): 65D30, 60F05, 68U20, 65C05, 11K45


Additional Information

Christine Choirat
Affiliation: Dipartimento di Economia, Università degli Studi dell’Insubria, Via Ravasi 2, 21100 Varese, Italy
Email: cchoirat@eco.uninsubria.it

Raffaello Seri
Affiliation: Dipartimento di Economia, Università degli Studi dell’Insubria, Via Ravasi 2, 21100 Varese, Italy
Email: rseri@eco.uninsubria.it

DOI: https://doi.org/10.1090/S0025-5718-07-01839-X
Keywords: Generalized discrepancies, testing uniformity, Monte Carlo, quasi--Monte Carlo, limit distribution.
Received by editor(s): October 22, 2004
Received by editor(s) in revised form: May 11, 2005
Published electronically: September 12, 2007
Additional Notes: We thank Peter Hellekalek, Søren Johansen, Peter E. Jupp for useful comments on a previous version of this paper and Kendall E. Atkinson and David E. Edmunds for useful references. We also thank an anonymous referee for comments and suggestions that led to improve the paper.
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.